Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 289, NWS Midland/Odessa, TX

October 28, 2002Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 28, 2002, 3:30 AM CST for Reagan County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 28, 2002, 3:30 AM CST (09:30 UTC)
Expired
Oct 28, 2002, 4:15 AM CST
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 85 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 28, 3:35 AM CSTThunderstorm Wind 60 EStiles, TXLarge tree limbs were blown down by severe thunderstorm wind gusts.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS54 KMAF 280930
SVRMAF
TXC383-281015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CST MON OCT 28 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS

* UNTIL 415 AM CST

* AT 328 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES WEST OF TEXON...OR ABOUT 11 MILES EAST
  OF RANKIN...MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS 
  LOCATED ABOUT 10 MILES SOUTHEAST OF THE NORTH REAGAN FIRE STATION...
  OR ALONG FARM ROAD 33 IN NORTHERN REAGAN COUNTY...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  TEXON...STILES AND BEST

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3135 10176 3111 10176 3129 10130 3165 10128
          3165 10147

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 2:52 AM CST, 38 minutes earlier.

Area forecast discussion, Oct 28, 2:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 AM CST MON OCT 28 2002

CONVECTION ONGOING OVER THE CWA AS YET ANOTHER SHORTWAVE TROUGH
TRAVERSES THE AREA AHEAD OF THE MAIN SHORTWAVE TROUGH NOW OVER
SOUTHEAST ARIZONA.  ENOUGH ELEVATED INSTABILITY...ROTATION WITH
SOUTHERN EXTENT OF CONVECTION TO PRODUCE HAIL.  THINKING SEVERITY
OF STORMS SHOULD DECREASE WITH TIME.

WILL CONTINUE WET FORECAST TODAY...BUT WILL TAPER POPS IF NECESSARY
OVER SOUTHERN PORTIONS OF THE CWA...SINCE BETTER SYNOPTIC SCALE LIFT
EXPECTED OVER NORTHWEST HALF OF THE CWA.  SEVERE THREAT APPEARS
LIMITED DUE TO TIMING OF PASSAGE OF STORM SYSTEM...THE LACK OF
INSTABILITY DUE TO PERSISTENT CLOUD COVER...AND RRQ OF H25 JET WILL
ALREADY BE FURTHER EAST.  ISOLATED SEVERE HAIL WILL STILL BE POSSIBLE
DUE TO COLD TEMPERATURES ALOFT WITH TROUGH...AND ISOLATED SEVERE
WINDS DUE TO MID LEVEL WIND SPEEDS AND DRYING.  WILL CLEAR SKIES FROM
WEST TO EAST AS GOOD SUBSIDENCE WILL FOLLOW TROUGH.  TEMPS SHOULD
COOL OFF NICELY TONIGHT AS WEST/SOUTHWEST WINDS DIMINISH...BUT ADVECT
DRIER AIR INTO AREA OVER MOIST GROUND MOST LOCATIONS.  TUESDAY
PROMISES TO BE A BIT MORE SUNNY THAN LATE...AND WITH A DOWNSLOPE WIND
...WARMER.  MOIST GROUND WILL LIMIT MAX TEMPS A BIT THOUGH. MOSTLY
CLEAR AND DRY CONDITIONS TUESDAY NIGHT SHOULD YIELD COOL TEMPS AGAIN
TUESDAY NIGHT...NOT TO MENTION ONSET OF COLD FRONT IN THE NORTHERN
ZONES.  AM TENDING TOWARD ETA SOLUTION AS FAR AS FRONTAL PROGRESS...
SINCE ITS DEPICTING A SIMILAR SOLUTION TO ECMWF A DAY OR TWO AGO.
FUNKY POSITIVELY TILTED MID LEVEL TROUGH OVER NORTHERN PLAINS WOULD
ARGUE AGAINST A FASTER FRONTAL PASSAGE...BUT AS WE JUST SAW WITH THE
AIRMASS WEVE BEEN DEALING WITH FOR THE LAST SEVERAL DAYS...IF THE
AIRMASS IS DENSE ENOUGH...IT WILL COME ON DOWN.  POST FRONTAL
CLOUDINESS...OR THE LACK THEREOF...WILL PRESENT A PROBLEM FOR HIGH
TEMPS ON WEDNESDAY.  FOR NOW...WILL CONTINUE WITH MOSTLY CLOUDY AND
COOLER THAN GUIDANCE TEMPERATURES.

IN THE EXTENDED...WILL GO AHEAD AND ADD A SLIGHT CHANCE OF RAIN TO
MAINLY NORTHERN ZONES AS ISENTROPIC UPGLIDE INCREASES ON THE 298K
SURFACE.  ATTM...DONT THINK IT WILL BE COLD ENOUGH TO MIX WITH OR
CHANGE TO SNOW.  OTHERWISE...WILL MAKE VERY FEW CHANGES TO EXTENDED.

PRELIMINARY NUMBERS...

MAF  69/47/74/44    6-00
LSA  65/44/72/40    6-00
6R6  72/53/76/52    2-00
MRF  70/38/73/39    2000
CNM  69/43/75/43    5000

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Oct 27, 3:11 PM CST, 12 hours 19 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CST SUN OCT 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.

.TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TRANS PECOS
REGION THROUGH EARLY EVENING WITH LARGE HAIL BEING THE MAIN CONCERN.

BETWEEN 1000 PM AND 500 AM THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM THE WEST. ISOLATED SEVERE STORMS WILL AGAIN BE POSSIBLE
WITH HAIL AND FLOODING RAINS THE CONCERN.  THE FAVORED AREA FOR
SEVERE STORMS AND HEAVY RAIN LATE TONIGHT IS WEST OF A LINE FROM
GARDEN CITY TO PECOS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.MONDAY THROUGH SATURDAY...

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
MONDAY. WITH THE GROUND EXPECTED TO BE NEAR SATURATION FLOODING AND
FLASH FLOODING IS A CONCERN.  UPDATES MAY INCLUDE THE ISSUANCE OF
A FLASH FLOOD WATCH.  NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED
TUESDAY THROUGH SATURDAY.

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 27, 10:49 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
1049 PM CST SUN OCT 27 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 PM    15 W FORT STOCKTON        TX   1.50 INCH HAIL
10/27/02   PECOS                          REPORTED BY LAW
                                          ENFORCEMENT.

0845 AM    10 SW FORT STOCKTON       TX   .88 INCH HAIL
10/27/02   PECOS                          REPORTED BY
                                          PUBLIC.

0907 PM    5 E FORT STOCKTON         TX   1.00 INCH HAIL
10/27/02   PECOS                          REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 7:13 PM CSTSevere Thunderstorm WarningMAFPecos, Ward9 hr
Oct 27, 7:46 PM CSTSevere Thunderstorm WarningMAFCrane9 hr
Oct 27, 7:46 PM CSTSevere Thunderstorm WarningMAFCrane, Ward11 hr
Oct 27, 8:06 PM CSTSevere Thunderstorm WarningMAFPecos11 hr
Oct 27, 8:09 PM CSTSevere Thunderstorm WarningMAFPecos56 min
Oct 27, 9:05 PM CSTSevere Thunderstorm WarningMAFPecos55 min
Oct 27, 9:08 PM CSTSevere Thunderstorm WarningMAFDawson37 min
Oct 28, 1:22 AM CSTSevere Thunderstorm WarningMAFPecos38 min
Oct 28, 6:04 AM CSTSevere Thunderstorm WarningMAFEctor41 min
Oct 28, 6:48 AM CSTSevere Thunderstorm WarningMAFMartin27 min
Oct 28, 6:48 AM CSTSevere Thunderstorm WarningMAFAndrews, Martin27 min
Oct 28, 9:05 AM CSTFlash Flood WarningMAFReagan3 hr
Oct 28, 9:56 AM CSTFlash Flood WarningMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.